Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 29, NWS Raleigh, NC

July 13, 2003Cumberland County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jul 13, 2003, 4:07 PM EDT for Cumberland County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2003, 4:07 PM EDT (20:07 UTC)
Expired
Jul 13, 2003, 7:00 PM EDT
In force
3 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 132008 CCA
FFWRAH
NCC051-132300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 407 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN OVER THE WARNED AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN 
THE   WARNED AREA. AT 350 PM EDT NATIONAL WEATHER SERVICE RADAR 
INDICATED THUNDERSTORMS WITH HEAVY RAIN TRAINING OVER CUMBERLAND 
COUNTY. SOME AREAS HAVE ALREADY RECEIVED 1.5 TO 2.0 INCHES OF 
RAIN...AN ADDITIONAL 1 TO 2 INCHES ARE POSSIBLE THROUGH 600 PM.  LAW 
ENFORCEMENT OFFICIALS   HAVE ALREADY REPORTED FLOODING IN THE HOPE 
MILLS AREA WITH WATER RISING INTO HOMES.   

OTHER LOCATIONS THAT CAN EXPECT MINOR FLOODING ARE FAYETTEVILLE... 
GANDER AND STEDMAN.  DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.    

$$

LAT...LON 3504 7904 3486 7889 3491 7864 3523 7877

23
1 follow-up statement
000 
WGUS72 KRAH 132317
FFSRAH
NCC051-132345-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
715 PM EDT SUN JUL 13 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR CUMBERLAND COUNTY 
HAS BEEN ALLOWED TO EXPIRE.

WHILE POCKETS OF MODERATE TO BRIEFLY HEAVY RAIN WERE STILL OCCURRING 
ACROSS SECTIONS OF CUMBERLAND COUNTY. THE THREAT OF WIDESPREAD FLASH 
FLOODING HAS ENDED. RAINFALL ESTIMATES OF TWO TO THREES INCHES LIKELY 
FELL SINCE 3 PM BETWEEN ACROSS SECTIONS OF CENTRAL AND SOUTHERN 
CUMBERLAND COUNTY INCLUDING HOPE MILLS...THE SOUTH SIDE OF 
FAYETTEVILLE...CEDAR CREEK AND STEDMAN.

RESIDENTS AND MOTORISTS WILL STILL NEED TO BE ALERT FOR AREAS WHERE 
HIGH WATER IS OCCURRING THIS EVENING. ALSO...THE WATER WILL BE SLOW TO 
RECEDE DUE TO THE RECENT HEAVY RAINFALL AND THE NEARLY SATURATED SOIL.  

ADDITIONAL RAINFALL IS EXPECTED THROUGH THE EVENING HOURS. IF PROLONGED 
MODERATE TO HEAVY RAIN APPEARS IMMINENT...ANOTHER FLOOD WARNING MAY BE 
REQUIRED.


$$

WSS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 1:10 PM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 13, 1:10 PM EDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
110 PM EDT SUN JUL 13 2003

CONVECTION FIRING WITH INITIAL PULSE STORM OVER HARNETT COUNTY
HITTING A VIL OF 50...CLOSE TO MINIMUM HAIL CRITERIA. TEMPS ARE
HAVING TROUBLE CLIMBING INTO THE LOWER 80S BUT LOW LEVEL CONVERGENCE
AND AMPLE UPPER SUPPORT IN THE VORT AXIS SUPPORT HIGH CHANCE/LIKELY
POPS THIS AFTERNOON.

MAY BE A LITTLE LESS STABILITY TOMORROW WITH TEMPS AGAIN RETARDED BY
CLOUD COVER INTO THE 80 TO 85 RANGE. FAIRLY STRONG VORT MAX ROUNDING
TROF WILL SUPPORT LIKELY/CATEGORICAL CONVECTION TONIGHT AND
TOMORROW...AND FALLING OFF TO CHANCE WEST/CONT LIKELY EAST TOMORROW
NIGHT. TROF WEAKENING BUT STILL HANGING TOUGH INTO TUESDAY...WILL
CONTINUE CHANCE POPS.

WEDNESDAY ON...

WEAK FRONTAL BOUNDARY PASSES THROUGH THE STATE EARLY WEDNESDAY. AS
NEXT SYSTEM APPROACHES THE STATE FRIDAY PASSING ON TO THE COAST
...VIA UKMET AND ENSEMBLE... BRINGING SLIGHTLY COOLER TEMPERATURES
NEXT WEEKEND. THE FRONT REMAINS EAST OF THE REGION AND DIURNAL
CHANCES OF THUNDER EACH AFTERNOON AND EVENING WILL BE MAINTAINED.

.RAH...NONE.

MLM/JWC
Hazardous weather outlook, Jul 13, 5:20 AM EDT, 10 hours 47 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS
MORNING AND AGAIN THIS AFTERNOON. SOME LOCALIZED HEAVY RAINS
ARE POSSIBLE THIS MORNING OVER SOUTHERN TIER COUNTIES OF CENTRAL
NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES
ARE POSSIBLE. THEN SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON...BECOMING LIKELY TONIGHT. ISOLATED STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME.
MONITOR CLOSELY AS SOME STORMS MAY APPROACH SEVERE LIMITS LATER
THIS AFTERNOON INTO TONIGHT.

RA

In the hours before

Special weather statement, Jul 13, 12:15 PM EDT, 3 hours 52 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-132200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1215 PM EDT SUN JUL 13 2003

THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH
EARLY TONIGHT.

HAZARDOUS WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
THIS AFTERNOON INTO EARLY TONIGHT OVER CENTRAL NORTH CAROLINA. THE
PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.
POTENTIALLY SEVERE STORMS ARE EXPECTED MAINLY WEST AND SOUTH OF A
LINE FROM THE TRIAD TO SOUTHERN PINES AND FAYETTEVILLE. THIS AREA
INCLUDES LEXINGTON... ASHEBORO...ALBEMARLE...LAURINBURG...ROCKINGHAM
AND WADESBORO.

SKYWARN SPOTTERS...SKYWARN NETWORK ACTIVATION MAY BE NEEDED...
ESPECIALLY IN THE TRIAD AREA.

SYNOPSIS...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MOUNTAINS
THIS AFTERNOON AND MOVE EAST INTO THE NORTHWEST AND SOUTHEAST
PIEDMONTS. IN ADDITION...MOISTER AIR SOUTH OF A NEARLY STATIONARY
FRONTAL BOUNDARY OVER CENTRAL NORTH CAROLINA WILL ALLOW ADDITIONAL
STORMS TO MOVE NORTHEAST OUT OF SOUTH CAROLINA INTO THE SANDHILLS
AND SOUTHERN COASTAL PLAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 13, 1:54 PM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC
154 PM EDT SUN JUL 13 2003

NCZ011-025>028-039>043-073>078-083>086-088-089-131915-
ANSON-CHATHAM-CUMBERLAND-DURHAM-EDGECOMBE-FRANKLIN-HALIFAX-HARNETT-
HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-NASH-RANDOLPH-RICHMOND-SAMPSON-
SCOTLAND-STANLY-WAKE-WAYNE-WILSON-

.NOW...

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST THIS
AFTERNOON...BRINGING BRIEF HEAVY RAINS...GUSTY WINDS...AND DANGEROUS
LIGHTNING STRIKES.  A STRONG THUNDERSTORM WILL MOVE ACROSS
ANSON...RICHMOND...AND SOUTHERN MONTGOMERY COUNTIES THROUGH 3PM.
HEAVY RAINS MAY CAUSE LOCALLIZED FLOODING OF STREAMS AND LOW AREAS.

ANOTHER AREA OF STRONG THUNDERSTORMS WILL MOVE OUT OF CUMBERLAND AND
ACROSS SAMPSON AND SOUTHERN WAYNE COUNTIES...INCLUDING THE CITY OF
CLINTON. ANOTHER CLUSTER OF STORMS WILL MOVE FROM EASTERN WAKE COUNTY
INTO THE NORTHERN COASTAL PLAIN COUNTIES OF NASH...EDGECOMBE...AND
HALIFAX.

ANYONE OUTDOORS SHOULD MOVE INSIDE IMMEDIATELY IF A STORM IS NEARBY.
REMEMBER THAT LIGHTNING IS A DEADLY THREAT WITH ANY THUNDERSTORM.

SGY
Special weather statement, Jul 13, 2:39 PM EDT, 1 hour 28 minutes before
NCZ078-089-043-131945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
239 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE AND SAMPSON COUNTIES
THROUGH 345 PM EDT...

AT 239 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM CLINTON TO ELROY...OR ALONG A LINE EXTENDING FROM
CLINTON TO GOLDSBORO...MOVING NORTHEAST AT 20 MPH.

THESE STORMS WILL ALSO MOVE INTO WILSON COUNTY AND AFFECT THE CITIES
OF WILSON AND LUCAMA

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MOUNT OLIVE.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINS
OF UP TO 2 INCHES IN ONE HOUR CAN OCCUR IN ISOLATED PATCHES.

SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS.

JWC
Special weather statement, Jul 13, 3:37 PM EDT, 30 minutes before
NCZ042-077-088-089-132030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
337 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT...SAMPSON
AND CUMBERLAND COUNTIES THROUGH 430 PM EDT...

AT 337 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM HOPE MILLS TO SPIVEYS CORNER...OR ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF FAYETTEVILLE TO 18 MILES NORTHWEST OF
CLINTON...MOVING NORTH AT 10 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FAYETTEVILLE.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

SMALL HAIL IS POSSIBLE WITH THESE THUNDERSTORMS. RAINFALL CAN BE UP
TO 2 INCHES PER HOUR AND CREATE SHORT-TERM FLOODING OF URBAN AREAS.
DO NOT DRIVE THROUGH FLOODED ROADWAYS

JWC

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:20 PM EDTSevere Thunderstorm WarningRAHSampson25 min
Jul 13, 6:01 PM EDTSevere Thunderstorm WarningRAHSampson29 min
Jul 13, 6:15 PM EDTFlash Flood WarningRAHSampson2 hr
Jul 13, 6:48 PM EDTSevere Thunderstorm WarningRAHGuilford57 min
Jul 13, 7:32 PM EDTFlash Flood WarningRAHGuilford3 hr
Jul 13, 7:49 PM EDTFlash Flood WarningRAHAlamance3 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.